Vermont, 2002

Damaging Wind in Vermont, May 30, 2002

May 30, 2002 · NWS ALY · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 30, 8:40 AM EST, 5 hours 35 minutes earlier.

Area forecast discussion, May 30, 8:40 AM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
940 AM EDT THU MAY 30 2002

UPDATED WORKZONES AVAILABLE.

.DISC...WDSPRD SHOWERS THAT HAVE BEEN TAKING PLACE N AND W OF ALB
ARE DIMINISHING IN AREA AND COVERAGE. IFR LP SHOWS CLDS TOPS
WARMING. SHORTWAVE ASSOCIATED WITH THESE SHOWERS MOVING NE AWAY FROM
AREA. AGREE WITH LAST FORECASTER THAT ETA IS OVERDOING QPF. ACCEPT
THE NGM AND AVN SOLUTION. LOOKS AS IF NO REAL FOCUSING MECHANISM TO
GENERATE SHOWERS UNTIL HEATING BECOMES A FACTOR LATER ON. WILL
DOWNGRADE ALL BUT ADIRONDACKS TO CHC...BUT KEEP CHC POPS THE SAME
ELSEWHERE. WITH PERHAPS A LITTLE MORE SUNSHINE THAT THOUGHT
BEFORE...HAVE BUMPED SOME TEMPS UP A TAD.

.HYDRO STATUS...RIVERS AND STREAMS APPEARED TO HANDLE THE RAIN THIS
MORNING QUITE WELL WITH LITTLE OR NO RISES. SHOWERS TODAY SHOULD
MOVE FAST ENOUGH TO PREVENT ANY FLOODING...UNLESS THEY BACKBUILD
WHICH APPEARS UNLIKELY. SHOULD NOT BE LOOKING AT ANY REAL PROBLEMS.

.ALY...NONE.

HWJIV

PREV AFD...

.DISC...SINCE YDAY AFTN SHWRS/TSTMS HAVE BEEN CONCENTRATED ACRS NRN
AND WRN ZONES AND AREAS FURTHER N AND W...AND THIS TREND HAS
CONTINUED THRU THE NIGHT...WITH CURRENT RADAR/STLT LOOPS INDICATING
THIS TREND WL CONT INTO TODAY.  THE 18Z AVN RUN FM YDAY FINALLY
CAUGHT ON TO WHAT WAS ACTUALLY GOING ON IN THE ATMOS AND THE 00Z AVN
RUN CONTS TO SHOW LITTLE IF ANY MEASUREABLE PCPN ACRS SE HALF OF
FCST AREA TODAY OR TNGT...WHILE AREAS JUST TO THE N AND W GET
PLENTY.  00Z ETA INITIALLY SHOWS PCPN ACRS NW ZONES ONLY...BUT THEN
SHIFTS THE BAND OF PCPN SWD AS IT HAS BEEN TRYING TO DO ALL ALONG.

PREFER THE AVN SOLUTION AND WL KEEP LIKELY/CAT POPS ACRS NW ZONES
TODAY/TNGT...BUT ONLY CHC POPS SE ZONES WITH PTLY/MSTLY CLDY SKIES.
AS THE CDFNT MOVES THRU FRI ALL ZONES WILL HAVE LIKELY POPS
FCST...WITH PCPN OCCURING MAINLY DURG THE AFTN SE ZONES. WL LINGER
THE CHC OF SHWRS/TSTMS INTO EARLY FRIDAY EVE WITH PTLY CLDY SKIES
THEREAFTER.

WEEKEND LOOKS DRY WITH PLEASANT TEMPS.  NEW AVN/MRF OUTPUT INDICATE
THE SFC LOW/WM FNT TRACKING ENE ACRS THE FCST AREA MONDAY/MONDAY
NIGHT COULD BRING A WDSPRD SIGNIFICANT RAINFALL TO THE REGION.  WL
RAISE POPS FOR THIS PERIOD TO 50 PCT AT THIS TIME...BUT WL AVOID
LIKELY WRDG FOR NOW AND SEE IF LATER MODEL RUNS CONT TO SHOW A
WDSPRD PCPN EVENT.

HYDRO STATUS...RIVERS AND STREAMS CURRENTLY WELL W/IN BANKS.  ONLY
THE ADIRONDACKS EXPECTED TO GET SUFFICIENT SHWR/TSTM ACTVTY TO
PRODUCE ANY RIVER RISES TODAY AND TNGT. MAXIMUM OF AN INCH EXPECTED
TODAY AND ANOTHER INCH POSSIBLE TNGT.  THIS WOULD CAUSE SOME WITHIN
BANK RISES...BUT EVEN TWO INCHES OF RAIN OVER A 24 HOUR PERIOD IS
NOT ENOUGH TO JUSTIFY THE ISSUANCE OF A FLOOD WATCH.  FLASH FLOOD
GUID SUGGESTS 2.5-3.0 INCHES NEEDED IN A 6-12 HR PERIOD FOR FLOODING
TO BEGIN.

.ALY...NONE

MAGLARAS

In the hours before

Special weather statement, May 30, 2:10 PM EST, 5 minutes before
NYZ052-053-301945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
310 PM EDT THU MAY 30 2002

...A STRONG THUNDERSTORM IN RENSSELAER AND ALBANY COUNTIES...

AT 310 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES NORTHWEST OF FEURA BUSH...OR 4 MILES SOUTHWEST OF DELMAR...
MOVING EAST AT 20 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

DELMAR AND SELKIRK AT 315 PM EDT...
CASTLETON-ON-HUDSON AT 320 PM EDT...
ALBANY AT 325 PM EDT...
RENSSELAER AND EAST GREENBUSH AT 330 PM EDT...
WATERVLIET AT 335 PM EDT...
WYNANTSKILL AND TROY AT 340 PM EDT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bennington

When
May 30, 2:15 PM EST
Where
Bennington County, Bennington
Property damage
$18,000
Reported by
TRAINED SPOTTER
Coordinates
42.883, -73.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2002Every state in 2002This day in weather historyWarnings in Vermont, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299043.